Hail, Webster
- When
- April 13, 4:43 PM CST
- Where
- Webster County, 5 mi E of Dayton
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -93.800
An unseasonably warm airmass overspread Iowa during the day on the 13th. Maximum temperatures reached the mid 80s to low 90s across the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unseasonably warm airmass overspread Iowa during the day on the 13th. Maximum temperatures reached the mid 80s to low 90s across the state. Dew point readings were in the upper 50s to low 60s. A weak frontal boundary extending north-northeast to south-southwest advanced into the state during the late afternoon. The airmass had become very unstable with Lifted Indices in the -5 to -8 range. CAPE values reached 3500 by the late afternoon hours. Thunderstorms erupted late in the afternoon and became severe very quickly. The main mode of severe weather with the storms was large hail. The freezing level was around 12,300 feet. Though quite high for mid April, it was easily low enough to make hail production easy. Several of the storms exhibited the structure of a tornadic supercell. The LCL was quite high however, at around 7300 feet. This limited the development of tornadoes somewhat. One tornado touched down in Tama County, northeast of Toledo. The tornado was on the ground briefly and touched down in an open field. No damage was reported with the tornado. Many of the storms produced large hail. There were numerous reports of one to two inch diameter hail. A couple of the storms produced very large hail. Hail of tennis ball to base ball size was reported in Hardin County south of Radcliffe and southwest of Hubbard. The same storm that produced the brief tornado touchdown in Tama County also produced hail of two and one half inches in diameter east of the Traer area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 13, 2:45 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT THU APR 13 2006 .SYNOPSIS... UPPER LEVEL JET IS ROUNDING TOP OF LARGE UNSEASONAL CONUS RIDGE WITH LEFT EXIT REGION DIVERGENCE AND SEVERAL EMBEDDED SHRT WVS AIDING UVM FROM NERN IA TOWARD THE GREAT LAKES. STRONG BUT MOISTURE STARVED THETA-E ADVECTION APPROACHING MS RIVER WITH FRONTOGENETICAL FORCING NOTED FROM MN INTO WI. 19Z SFC ANLYS SHOWS LOW OVER SERN SD WITH WRMFNT ALG IA/WI BORDER AND TRAILING DRYLINE INTO KS. 60 PLUS DEWPOINTS PUSHING THROUGH STATE AND MLCAPES 1-3K J/KG OVER ALL BUT ERN IA AND ADVANCING NEWD. WEAKEST CIN AND DEEP MOISTURE CONVERGENCE NOTED OVER ERN IA/MO WHERE VSBL STLT IMAGERY SHOWS CU FIRING. .SHORT TERM...TONIGHT THROUGH SUN INITIAL CONCERN WILL BE EVOLUTION OF CONVECTION THIS EVE. FEEL BEST CHANCES WILL BE TO OUR E CLOSER TO DEEPER FORCING...BUT CONSIDERING WHERE CU IS DEVELOPING HAVE INCLUDED CHANCE WORDING E THROUGH 03Z. ANY STORMS THAT DO FIRE WOULD MOVE QUICKLY OFF TO THE E. BY TOMORROW A WEAK WAVE IS EXPECTED TO CROSS SRN IA DURING THE AFTERNOON. AMS BECOMES QUITE UNSTABLE AGAIN WITH MLCAPES OVER 3000 J/KG AND CIN ERODING. ADEQUATE CONVERGENC AVAILABLE THIS TIME SO HAVE ADDED CHANCE POPS SERN CORNER INTO THE EVE. LOOKING AHEAD TO NEXT AND MORE SIGNIFICANT SYS...GFS SEEMS FASTER THAN ALL OTHER MODELS AND SLOWER SOLUTIONS FAVORED. WARM ADVECTION INCREASES...BUT MAINLY TO OUR SW OVERNIGHT...SO HAVE ADJUSTED THE SLIGHT CHANCE WORDING THE SW. ISENT LIFT SPREADS INTO IA DURING THE MORNING WITH POPS INCREASING AND THEN BECOMING MORE WIDESPREAD DURING THE AFTERNOON. FOLLOWING NAM SOLUTION...WHICH IS SIMILAR TO OTHER MODELS...SUGGESTS CURRENT ERN PACIFIC UPPER LOW REACHING REACHING MO VALLEY AS A PROGRESSIVE WV WITH ATTENDANT SFC LOW ONLY SLIGHTLY AHEAD. INSTABILITY AXIS WRAPS INTO LOW FROM NWRN MO ADVANCING INTO SWRN IA DURING THE EVE. WILL NOT BREAK DOWN DETAILS...BUT PATTERN RECOGNITION...SHEAR AND INSTABILITY ALL POINT TOWARD DECENT SVR WX EVENT WITH ALL MODES AND SOME TORNADOES POSSIBLE. STRONG QG FORCING ON NOSE OF DRY SLOT SHOULD OVERWHELM ANY CIN. SHOULD EXPAND INTO LARGE MCS SAT NIGHT WITH NOSE OF WARM ADVECTION SURGING INTO IA SO EXPANDING LIKELY WORDING SAT NIGHT. PCPN MAY LINGER INTO SUN ERN HALF WITH LITTLE CHANGE THAT PERIOD. FORECAST SOUNDINGS SUGGEST DECENT MIXING AGAIN FRI BUT NOT AS AGGRESSIVE AS TODAY SO BASICALLY FOLLOWED A GUIDANCE BLEND WHICH IS A FEW DEGREES ABOVE RUNNING FCST. LOWERED FRI NIGHT MINS SEVERAL DEGREES CLOSER TO WARM END OF GUIDANCE WITH GOOD RADIATIONAL COOLING CONDITIONS EXPECTED. DID NOT WANT TO MAKE TOO BIG OF A CHANGE BUT MAY HAVE TO GO EVEN FURTHER IN LATER RUNS. SHOULD SEE ENOUGH SUN SAT TO BOOST TEMPS FOR AT LEAST AWHILE SO WILL RAISE A FEW DEGREES TOWARD WARMER END OF GUIDANCE ALL BUT NERN WHICH IS SUPPORTED BY MIXED LOW LEVEL TEMPS. .LONG TERM...SUN NIGHT THROUGH THU MAIN CONCERN IN THIS PERIOD WILL BE SYS AFFECTING IA AROUND TUE AND MODELS HAVE YET TO CONVERGE ON A SOLUTION. PAST TWO GFS RUNS HAVE MADE DRAMATIC CHANGES FROM PREVIOUS ONES AND RECENT EURO/GEM SOLUTIONS...CLOSING OFF UPPER LOW THROUGH UPPER MS VALLEY. NO SENSE IN BREAKING DOWN DETAILS WITH MODELS INCONSISTENCIES...BUT HAVE NOT CHANGED FCST MUCH AS OF YET WITH GENERAL SCENARIO HAVING CHANCES FOR WARM ADVECTION PCPN MON NIGHT THEN A MORE SFC BASED THREAT TUE AND TUE EVE FAR E WITH CFP. HAVE LEFT WED AND REMAINDER OF FCST DRY FOR THE TIME BEING...BUT MAY HAVE TO INTRODUCE LINGERING POPS WITH SLOW MOVING SYS IF GFS MATERIALIZES OR SRN IA IS AFFECTED BY SOUTHERN STREAM SHRT WV AS SUGGESTED BY ECMWF. DID NOT CHANGE TEMPS MUCH. LAST FEW RUNS OF GFS H85 TEMPS SEEM A BIT COOL VS ECMWF READINGS AND ENSEMBLE MOS SUPPORTS THIS WARMER THINKING. GENERALLY FOLLOWED BLEND OF MOS AND ENSEMBLE MOS AVERAGE WITH OTHER MINOR ADJUSTMENTS TO FIT ADJACENT OFFICES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL/SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU APR 13 2006 IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-142100- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 400 PM CDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF A MASON CITY TO LAMONI LINE. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH 9 PM. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND TO 60 MPH. A SECONDARY THREAT OF ISOLATED TORNADOES IS POSSIBLE THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL CHANCES FOR THUNDERSTORMS EXIST OVER THE NEXT WEEK. ISOLATED THUNDERSTORMS ARE POSSIBLE TOMORROW NIGHT INTO SATURDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. A MORE SIGNIFICANT CHANCE FOR STORMS WILL ARRIVE SATURDAY AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS ARE QUITE LIKELY TO BE SEVERE DURING THIS PERIOD WITH THE GREATEST THREAT IN THE 6 PM UNTIL MIDNIGHT TIME FRAME SATURDAY NIGHT. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREAT WITH A SECONDARY TORNADO THREAT. VERY HEAVY RAIN MAY LIKELY CAUSE FLOODING. ANOTHER CHANCE FOR THUNDERSTORMS WILL OCCUR ON TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF THEY WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FROM 5 PM THROUGH 9 PM. SPOTTER ACTIVATION IS LIKELY ON SATURDAY AND SATURDAY EVENING. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081- 082-092-093-142100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 400 PM CDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA WEST OF A MASON CITY TO LAMONI LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL CHANCES FOR THUNDERSTORMS EXIST OVER THE NEXT WEEK. ISOLATED THUNDERSTORMS ARE POSSIBLE TOMORROW NIGHT INTO SATURDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. A MORE SIGNIFICANT CHANCE FOR STORMS WILL ARRIVE SATURDAY AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS ARE QUITE LIKELY TO BE SEVERE DURING THIS PERIOD WITH THE GREATEST THREAT IN THE 6 PM UNTIL MIDNIGHT TIME FRAME SATURDAY NIGHT. TORNADOES WILL BE THE PRIMARY THREAT WHILE LARGE HAIL AND DAMAGING WIND ALSO LIKELY. VERY HEAVY RAIN MAY LIKELY CAUSE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FROM 5 PM THROUGH 9 PM. SPOTTER ACTIVATION IS LIKELY ON SATURDAY AND SATURDAY EVENING. RUSSELL
The Des Moines radar (KDMX), 62 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
49 hail, 1 tornado. Local standard time, as filed.
Tornado touched down briefly in open fields northeast of Tama. No damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497385, 5497386, 5497387, 5497388, 5497389, 5497390, 5497391, 5497392, 5497393, 5497394, 5497395, 5497396, 5497430, 5497465, 5497431, 5497432, 5497433, 5497434, 5497435, 5497436, 5497437, 5497438, 5497439, 5497440, 5497441, 5497442, 5497443, 5497444, 5497445, 5497446, 5497447, 5497448, 5497449, 5497450, 5496161, 5497451, 5497452, 5497453, 5496162, 5497454, and more.